The Annals of Statistics

Estimation and testing for lattice conditional independence models on Euclidean Jordan algebras

Hélène Massam and Erhard Neher

Full-text: Open access

Abstract

In this paper we generalize the major results of Andersson and Perlman on LCI models to the setting of symmetric cones and give an explicit closed form formula for the estimate of the covariance matrix in the generalized LCI models that we define.

To this end, we replace the cone $H_I^+(\mathbb{R})$ sitting inside the Jordan algebra of symmetric real $I \times I$-matrices by the symmetric cone $\Omega$ of an Euclidean Jordan algebra $V$. We introduce the Andersson-Perlman cone $\Omega(\mathscr{K}\subseteq\Omega$ which generalizes $\mathscr{P}(\mathscr{K})\subseteq H_I^+(\mathscr{R})$. We prove several characterizations and properties of $\Omega(\mathscr{K})$ which allows us to recover, though with different proofs, the main results of Andersson and Perlman regarding $\mathscr{P}(\mathscr{K})$. The new lattice conditional independence models are defined, assuming that the Euclidean Jordan algebra $V$ has a symmetric representation. Using standard results from the theory of Jordan algebras, we can reduce the general model to the case where $V$ is the Jordan algebra of Hermitian matrices over the real, complex or quaternionic numbers, and $\Omega$ is the corresponding cone of positive-definite matrices. Our main statistical result is a closed-form formula for the estimate of the covariance matrix in the generalized LCI model. We also give the likelihood ratio test for testing a given model versus another one, nested within the first.

Article information

Source
Ann. Statist., Volume 26, Number 3 (1998), 1051-1082.

Dates
First available in Project Euclid: 21 June 2002

Permanent link to this document
https://projecteuclid.org/euclid.aos/1024691088

Digital Object Identifier
doi:10.1214/aos/1024691088

Mathematical Reviews number (MathSciNet)
MR1635442

Zentralblatt MATH identifier
0932.62067

Subjects
Primary: 62E15: Exact distribution theory

Keywords
Lattice conditional independence covariance selection Wishart distributions symmetric cones Euclidean Jordan algebras

Citation

Massam, Hélène; Neher, Erhard. Estimation and testing for lattice conditional independence models on Euclidean Jordan algebras. Ann. Statist. 26 (1998), no. 3, 1051--1082. doi:10.1214/aos/1024691088. https://projecteuclid.org/euclid.aos/1024691088


Export citation

References

  • Andersson, S. A. (1975). Invariant normal models. Ann. Statist. 3 132-154.
  • Anderson, H. H., Højbjerre, M., Sørensen, D. and Eriksen, P. S. (1995). Linear and Graphical Models for the Multivariate Complex Normal Distribution. Springer, Berlin.
  • Andersson, S. A., Madigan, D., Perlman, M. D. and Triggs, C. M. (1997). A graphical representation of lattice conditional independence models. Ann. of Math. Artificial Intelligence 21 27-50.
  • Andersson, S. A. and Madsen, J. (1998). Sy mmetry and lattice conditional independence in a multivariate normal distribution. Ann. Statist. 26 525-572.
  • Andersson, S. A. and Perlman, M. D. (1988). Lattice-models for conditional independence in a multivariate normal distribution. Technical report, Dept. Statistics, Univ. Washington.
  • Andersson, S. A. and Perlman, M. D. (1993). Lattice models for conditional independence in a multivariate normal distribution. Ann. Statist. 21 1318-1358. Andersson, S. A. and Perlman, M. D. (1995a). Testing lattice conditional independence models. J. Multivariate Anal. 53 18-38. Andersson, S. A. and Perlman, M. D. (1995b). Unbiasedness for the likelihood ratio test for lattice conditional independence models. J. Multivariate Anal. 53 1-17.
  • Andersson, S. A. and Perlman, M. D. (1998). Normal linear regression models with recursive graphical Markov structure. J. Multivariate Anal. To appear.
  • Casalis, M. and Letac, G. (1996). The Lukacs-Olkin-Rubin characterization of Wishart distributions on sy mmetric cones. Ann. Statist. 24 763-786.
  • Faraut, J. and Korany i, A. (1994). Analy sis on Sy mmetric Cones. Clarendon Press, Oxford.
  • Goodman, N. R. (1963). Statistical analysis based on a certain multivariate complex Gaussian distribution. Ann. Math. Statist. 34 152-176.
  • Jensen, S. T. (1988). Covariance hy potheses which are linear in both the covariance and the inverse covariance. Ann. Statist. 16 302-322.
  • Lauritzen, S. L. (1989). Mixed graphical association models. Scand. J. Statist. 16 273-306.
  • Lauritzen, S. L. (1996). Graphical Models. Oxford Univ. Press.
  • Letac, G. and Massam, H. (1998). Quadratic and inverse regression for Wishart distributions. Ann. Statist. 26 573-595.
  • Massam, H. (1994). An exact decomposition theorem and a unified view of some related distributions for a class of exponential transformation models on sy mmetric cones. Ann. Statist. 22 369-394.
  • Massam, H. and Neher, E. (1997). On transformations and determinants of Wishart variables on sy mmetric cones. J. Theoret. Probab. 10 867-902.
  • Neher, E. (1997). Transformation groups of the Andersson-Perlman cone. Preprint.